Antidepressants may take days or weeks to leave a person’s system. People may experience withdrawal symptom days or weeks after reducing the dose. Symptoms may last for weeks or even months.
Some people may experience withdrawal or discontinuation symptoms when coming off antidepressants Withdrawal symptoms may occur if someone stops antidepressants because of rapid changes to the chemicals in the brain.
These chemicals are called neurotransmitters, and they include serotonin, dopamine, and norepinephrine.
Research indicates that discontinuation symptoms are common, affecting over half of people who stop taking antidepressants. But there are ways to help reduce and manage withdrawal symptoms.
This article discusses discontinuation symptoms and explains how people can reduce any symptoms they may experience while coming off antidepressants.
Individuals may experience one or more of the
- flu-like symptoms, such as chills and muscle aches
- fatigue (lack of energy)
- sweating more than usual
- insomnia (trouble sleeping)
- vivid dreams or nightmares
- stomach cramps
- dizziness and feeling lightheaded
- a sensation that resembles an electric shock in the head (“brain zaps”) or other strange sensations (including “brain shivers”)
- hypersensitivity to sounds or smells
People may also experience a return of depression and mood-related symptoms, including:
- mood swings
- suicidal thoughts
Timeline of discontinuation symptoms
Symptoms may appear within
In a 2019 review of existing research, the authors noted that it is not uncommon for people to have antidepressant withdrawal symptoms for many weeks or even months. Some studies found that 40% of people had symptoms for 6 weeks, while 25% experienced symptoms for 12 weeks or more.
Several factors may influence the duration of symptoms, including the drug’s half-life. This is a measurement of the time it takes for the drug’s active substance to reduce by half in the body. Drugs with a short half-life typically cause more withdrawal symptoms than those with a long half-life.
Some popular antidepressants, and their approximate half-lives, are:
|Antidepressants (brand name)||Half-life (approximate)|
|bupropion (Wellbutrin, Zyban, others)||21 hours|
|citalopram (Celexa, Cipramil, others)||36 hours|
|duloxetine (Cymbalta, Ariclaim, others)||8–17 hours|
|escitalopram (Cipralex, Lexapro, others)||30 hours|
|fluoxetine (Prozac, Sarafem, others)||96–144 hours|
|paroxetine (Paxil, Seroxat, others)||24 hours|
|sertraline (Zoloft, Lustral, others)||22–36 hours|
|venlafaxine (Effexor, others)||4–7 hours|
Another influencing factor is the length of time someone has been taking antidepressants. The longer a person has been taking the medication, the more likely they are to have withdrawal symptoms.
All antidepressants can cause withdrawal issues if someone has taken them for longer than
Withdrawal symptoms vs. relapse
If someone has mood-related symptoms following antidepressant withdrawal, it does not always mean a relapse. To differentiate between withdrawal symptoms and relapse, a person should consider the following two things.
First is the time of onset. Discontinuation symptoms appear shortly after coming off antidepressants, whereas relapse symptoms develop gradually, sometimes several weeks later.
Second is how symptoms change over time. Discontinuation symptoms reduce as the body adjusts to the removal of antidepressant medication. Conversely, in a relapse, the depressive symptoms continue or get worse.
Individuals who wish to come off antidepressants should discuss this with their doctor before making any medication changes. People should not stop taking antidepressants abruptly, as it could cause severe withdrawal symptoms.
Strategies to minimize withdrawal symptoms include:
- Tapering off slowly: Doctors typically recommend that people reduce their dose of antidepressants gradually, usually over 4 weeks, but sometimes longer.
- Taking medications to manage discontinuation symptoms: A doctor may prescribe medications to treat nausea, sleep problems, or other withdrawal-related issues.
- Temporarily switching to another antidepressant: Sometimes, moving to a similar medication with a longer half-life can help ease symptoms.
- Checking in regularly with health professionals: Regular checkups with the doctor will help people manage the withdrawal process and check for signs of recurring depression.
- Replacing antidepressants with psychotherapy:
Researchindicates that specific therapies such as cognitive behavioral therapy or mindfulness-based cognitive therapy can help people discontinue antidepressants without increasing the risk of relapse or recurrence.
- Making healthy lifestyle choices: Exercise, a balanced diet, stress management, and adequate sleep can help manage the symptoms of depression and some of the effects of stopping antidepressants.
Individuals should only stop taking antidepressants when they have discussed it with a doctor. People should not make medication changes without professional advice.
Carefully consider the benefits and disadvantages of stopping antidepressant treatment. It may be that another antidepressant would be a better option or that other therapies could help manage some of the adverse effects of antidepressant use.
It is also worth considering if the antidepressants need more time to work — it can take 4–12 weeks to see a response to the treatment. In studies on adults with moderate or severe depression,
Those who wish to come off antidepressants because they feel better should ideally wait for at least
But for people with chronic symptoms of depression or a history of multiple depressive episodes, doctors recommend that people continue to receive treatment. As a result, some people may need to take medication indefinitely.
The following tips may help people who are coming off antidepressants:
- Know what to expect by reading up on potential symptoms.
- Choose a suitable time to stop taking the medications — ideally, do not stop during a busy time or a period of high stress.
- Combat flu-like symptoms by staying hydrated and resting.
- Take pain relievers for muscle aches and headaches, but only with a doctor’s approval.
- Exercise regularly, starting slowly and increasing gradually as physical symptoms allow.
- Limit or avoid alcohol and drug use, which can make symptoms worse.
- Eat a healthy diet and get enough sleep.
- Practice yoga, mindfulness, or progressive muscle relaxation to reduce stress.
- Use a mood calendar, which can help indicate signs of relapse.
- Seek support from family, friends, and health professionals when necessary.
- Consider psychotherapy, which could help prevent a relapse.
Doctors may also help by making certain adjustments to a person’s medication. If someone is switching to another antidepressant, they could slowly decrease the dose of the current medication while increasing the dose of the new one. This method is called cross tapering.
Another method to help manage withdrawal symptoms is to restart taking the medication at the dose the person was taking when the symptoms began. The doctor can then start a slower tapering of the doses.
Individuals should speak with their doctor if they are experiencing unwanted side effects of antidepressant use. Their doctor may recommend switching to another drug or taking other medications to reduce adverse reactions.
Those who wish to come off their antidepressants should ask their doctor how to do so safely with medical supervision.
People who are experiencing discontinuation symptoms after coming off medication should make an appointment with their doctor. If these symptoms are severe, seek prompt treatment.
Call 911 if someone is having thoughts of suicide or having urges to attempt suicide.
If someone has thoughts of suicide, but there is no immediate danger to life, they should speak with their doctor or a mental health professional without delay. The National Suicide Prevention Lifeline provides 24/7 support at 1-800-273-8255.
Coming off antidepressants can cause several adverse effects. But there are ways to safely stop taking these medications while minimizing any potential discontinuation symptoms.
Individuals who wish to stop taking antidepressants should work with their doctor to develop a plan that meets their needs.